Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Des Moines, IA

May 29, 2018Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 6:12 PM CDT for Dallas County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 6:12 PM CDT (23:12 UTC)
Expired
May 29, 2018, 6:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 PM CDTTSTM WND GST 65Waukee, IAVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KDMX 292312
SVRDMX
IAC049-292345-
/O.NEW.KDMX.SV.W.0078.180529T2312Z-180529T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
612 PM CDT TUE MAY 29 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Dallas County in central Iowa...

* Until 645 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located over Dallas
  Center, or near Adel, moving northwest at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas
  Center, De Soto and Minburn.

This includes Interstate 80 between mile markers 111 and 112, and
between mile markers 114 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9428 4180 9428 4178 9385 4156 9383
      4153 9402
TIME...MOT...LOC 2312Z 145DEG 31KT 4165 9399 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
621 
WWUS53 KDMX 292330
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
630 PM CDT TUE MAY 29 2018

IAC049-292345-
/O.CON.KDMX.SV.W.0078.000000T0000Z-180529T2345Z/
Dallas IA-
630 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL DALLAS COUNTY...

At 630 PM CDT, a severe thunderstorm was located near Perry, moving
northwest at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grimes, Dallas Center and Minburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9428 4180 9428 4178 9385 4168 9384
      4163 9412
TIME...MOT...LOC 2330Z 145DEG 31KT 4178 9411 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
088 
WWUS53 KDMX 292340
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
640 PM CDT TUE MAY 29 2018

IAC049-292350-
/O.EXP.KDMX.SV.W.0078.000000T0000Z-180529T2345Z/
Dallas IA-
640 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.

LAT...LON 4178 9428 4180 9428 4178 9385 4168 9384
      4163 9412
TIME...MOT...LOC 2340Z 145DEG 31KT 4185 9417 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 29, 4:13 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
413 PM CDT Tue May 29 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 413 PM CDT Tue May 29 2018

Primary focus on current storms with a short wave lifting
northwest from the Alberto system and another shortwave
approaching from the west. Two areas of storms have developed in
response. Similar to Monday, large hail, damaging winds and a few
landspouts are all possible. Strong winds thus far have been more
prominent than Monday with 0-3km theta-e differences of 25-30K and
downdraft CAPE around 1500 J/kg. The two regions should converge
just west of Interstate 35 in a few hours and should be the focus
for a few stronger updrafts before the entire area then begins to
move to the east. Possible that zone could have locally heavy
rainfall before storms diminish. Another area of storms over
Nebraska and Kansas will move into western Iowa round midnight or
after in a weakened state.

Most of Wednesday should be dry though additional storms are
possible as the boundary moves across central Iowa as it moves
east in the afternoon. The best chance will be over the far
northeast by mid afternoon. Wednesday will finally be cooler with
highs only in the 80s! The upper ridge will build back into the
area Thursday and Friday with highs back into the upper 80s to mid
90s. The next strong upper level system will arrive Friday night
into early Saturday. This will bring additional thunderstorm
chances to the region. A few could be severe. This will bring
cooler and more seasonal temperatures to the area for the
weekend. More zonal flow arrives to begin next week and will bring
slightly warmer temperatures and a few spot chances for additional
thunderstorms.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue May 29 2018

Scattered thunderstorms possible again later this afternoon and
evening. The main risk with these storms will be local microbursts
and thunderstorm outflow winds. The predominant wind will be from
the southeast today then gradually transitioning to southwest on
Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of
thunderstorms otherwise VFR conditions are forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue May 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon through the
evening, and at times overnight. Some of the storms this afternoon
and evening may be severe, mainly west of Interstate 35, with
strong winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist on Wednesday, then return from
Friday night into Saturday. Severe weather may be possible at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Special weather statement, May 29, 5:22 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
522 PM CDT Tue May 29 2018

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-300000-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison,
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston,
and Centerville
522 PM CDT Tue May 29 2018

...Strong to Severe Storms Expected to Continue through the Early
Evening...

Scattered thunderstorms, some strong to severe, are expected to
persist through the late afternoon and early evening hours
throughout central and western Iowa. The storms will be slow
moving, north northwest at around 20 mph, and some may produce
winds to 50 mph, penny sized hail and locally heavy rains with
ponding water on roads. A few may be even stronger and reach
severe limits with inch or larger hail and wind gusts to 60 mph or
more.

Those participating in outdoor activities, including boating,
should be prepared to seek shelter indoors on short notice.
Lightning is a hazard for all storms whether they are severe or
not.

Small
Local storm report, May 29, 5:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     ALGONA AIRPORT          43.08N 94.27W
05/29/2018  M58 MPH          KOSSUTH            IA   AWOS

            AWOS STATION AXA, ALGONA AIRPORT.

&&

BSS
Local storm report, May 29, 5:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     2 SE DES MOINES INT AIR 41.52N 93.63W
05/29/2018  E60 MPH          POLK               IA   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN, ABOUT 7-8
            INCHES IN DIAMETER. PLAYGROUND EQUIPMENT
            BLOWN OVER.

&&
Local storm report, May 29, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          3 NE AMES               42.05N 93.57W
05/29/2018                   STORY              IA   PUBLIC

            VIDEO OF LANDSPOUT VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 29, 6:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     THOR                    42.69N 94.05W
05/29/2018                   HUMBOLDT           IA   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT THE
            TOWN OF THOR. A FEW TREES EVEN SNAPPED AT
            THE BASE. ONE TREE ROUGHLY 18 INCHES IN
            DIAMETER AND ABOUT 50 FEET TALL SNAPPED AT
            BASE. SOME HOUSES HAVE TREES THAT FELL ON
            THEIR ROOF. UNKNOWN DAMAGE. TIME ESTIMATED
            BY RADAR.

&&

KLP
Local storm report, May 29, 6:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 N EARLHAM             41.52N 94.12W
05/29/2018  E0.25 INCH       DALLAS             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:30 PM CDTSevere Thunderstorm WarningDMXPolk, Story18 min
May 29, 3:36 PM CDTSevere Thunderstorm WarningDMXStory24 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Story16 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass45 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
May 29, 6:00 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison30 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 29, 6:24 PM CDTSevere Thunderstorm WarningDMXWorth21 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDMXBoone, Story15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.